Florida, 2011

Hail and Damaging Winds in Florida, June 1, 2011

June 1, 2011 · NWS TBW · 5 events in 3 counties and zones

A weak trough settled into the area and allowed for scattered thunderstorms. The enhanced upper energy in place with the trough allowed storms to produce strong gusty winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A weak trough settled into the area and allowed for scattered thunderstorms. The enhanced upper energy in place with the trough allowed storms to produce strong gusty winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jun 1, 12:47 PM EST, 28 minutes earlier.

Area forecast discussion, Jun 1, 12:47 PM EST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
147 PM EDT WED JUN 1 2011

.SYNOPSIS...
ALOFT NORTH AMERICA EARLY THIS AFTERNOON...ONE LOW IS ON THE PACIFIC
COAST...ANOTHER IS ALONG THE ONTARIO-QUEBEC BORDER...AND BROAD
RIDGING STRETCHES FROM NORTHERN MEXICO TO THE MID-ATLANTIC COAST.
THIS RIDGE HAS AN EMBEDDED SHORT WAVE TROUGH IN ITS SE SIDE...OVER
THE NE FL COAST. AT THE SURFACE...A LOW OVER THE NORTHERN ROCKIES
TRAILS A FRONT SOUTH TO AZ AND ANCHORS A FRONT ARCING ACROSS THE
PLAINS AND THROUGH THE TENNESSEE VALLEY TO NEW ENGLAND. HIGH
PRESSURE AREAS DOMINATES THE GULF COAST AND MUCH OF THE EASTERN
SEABOARD. A COMPACT LOW PRESSURE CENTER...A REFLECTION OF THE UPPER
SHORT WAVE TROUGH...IS MOVING ACROSS NE FL.

&&

.SHORT TERM (TONIGHT-FRIDAY)...
THE UPPER TROUGH/SURFACE LOW MOVE SW OUT OVER THE GULF...TAKING
MOST OF THE WEATHER WITH IT THIS EVENING. THEN FOR THE REMAINDER OF
THE PERIOD THE DEEP LAYER SUBTROPICAL RIDGE OVER THE CENTRAL GULF
COAST AND SE U.S. BECOMES RE-ESTABLISHED. AFTER THIS EVENING A
STABLE AND FAIRLY DRY AIRMASS RETURNS WITH PARTLY CLOUDY SKIES.
TEMPERATURES RUN NEAR TO JUST ABOVE NORMAL FOR THE HIGHS...THE LOWS
WILL BE CLOSE TO NORMAL EXCEPT JUST BELOW IN THE NORTH.

.LONG TERM (FRIDAY NIGHT-WEDNESDAY)...
THE LONG TERM PERIOD BEGINS WITH THE UPPER RIDGE FIRMLY IN PLACE
OVER THE GREAT LAKES DOWN THROUGH THE GULF COAST STATES. THE
SURFACE RIDGE WILL SLOWLY SHIFT SOUTH THIS WEEKEND WHICH WILL
HELP TO DIMINISH THE EASTERLY WINDS DURING THE DAY AND ALLOW THE
SEABREEZE TO SHIFT INLAND IN THE AFTERNOON. THE RIDGE EVENTUALLY
BECOMES CENTERED OVER THE CENTRAL PENINSULA BY SUNDAY AFTERNOON
AND MODELS ARE HINTING AT SOME DRIER AIR SHIFTING IN OVER THE AREA
AS WELL. HAVE MAINTAINED THE 20% POPS EACH AFTERNOON FOR
NOW...ALTHOUGH AS WE GET CLOSER TO THE WEEKEND WE MAY BE ABLE TO
DROP MENTION OF POPS FOR SUNDAY.

SIMILAR POPS (20%) EXPECTED INTO EARLY NEXT WEEK WITH A WEAKENING
FRONTAL BOUNDARY SLIDING DOWN INTO THE AREA. AHEAD OF THE
BOUNDARY...WARM TEMPERATURES WILL CONTINUE. HIGHS WILL BE IN THE
LOWER TO MID 90S ACROSS MOST LOCATIONS.

&&

.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH MUCH OF
THE REST OF THE AFTERNOON AS AN UPPER LEVEL DISTURBANCE MOVES
SOUTHWESTWARD ACROSS THE REGION. THIS CONVECTION WILL CONTINUE TO
AFFECT TPA/PIE/SRQ WITH SOME TEMPO MVFR/LOCAL IFR CONDITIONS IN
TSRA. FURTHER SOUTH ACROSS FMY/RSW ONLY ISOLATED CONVECTION IS
EXPECTED AND HAVE VCTS AND CB REMARKS MENTIONED. OTHERWISE...VFR
CONDITIONS ARE EXPECTED TO PREVAIL THROUGH TONIGHT.

&&

.MARINE...
SHOWERS/THUNDERSTORMS MOVING THROUGH THIS AFTERNOON ARE EXPECTED
TO DISRUPT THE WIND FIELD ENOUGH TO PRECLUDE ANY EVENING SURGE.
OTHERWISE EAST AND NE WINDS NO MORE THAN 15 KNOTS THROUGH THE
WEEKEND AS HIGH PRESSURE TO THE NORTH DOMINATES.

&&

.FIRE WEATHER...
WHILE A DRY AIRMASS BUILDS BACK IN THE LOW LEVEL HUMIDITY IS
EXPECTED TO REMAIN ABOVE CRITICAL VALUES THROUGH THE END OF THE
WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  73  90  74  91 /  20  10  10  10
FMY  70  92  71  92 /  20  10  10  10
GIF  70  90  70  90 /  20  10  10  10
SRQ  71  91  72  92 /  20  10  10  10
BKV  66  91  66  91 /  20  10  10  10
SPG  76  89  76  90 /  20  10  10  10

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.

&&

SHORT TERM/MARINE/FIRE WEATHER...09/RUDE
LONG TERM...23/MCNATT
AVIATION...69/CLOSE
Hazardous weather outlook, Jun 1, 4:41 AM EST, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
541 AM EDT WED JUN 1 2011

FLZ039-042-043-048>052-055>057-060>062-065-011500-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
541 AM EDT WED JUN 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
A WEAK TROUGH AND UPPER ENERGY WILL BE MOVING OVER THE AREA TODAY
AND ALLOW FOR SCATTERED THUNDERSTORMS. STRONG GUSTY WINDS...BRIEF
HEAVY RAINS AND FREQUENT DEADLY LIGHTNING WILL BE POSSIBLE WITH
THE STORMS.

...WIND AND SEA IMPACT...
WINDS WILL AGAIN SURGE FROM THE EAST AFTER SUNSET TONIGHT AND
REMAIN ELEVATED THROUGH THE EARLY MORNING HOURS. THIS WILL CAUSE
CHOPPY BOATING CONDITIONS FOR SMALL CRAFT AND OPERATORS SHOULD
EXERCISE CAUTION THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

...THUNDERSTORM IMPACT...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF THE
AREA EACH AFTERNOON. GUSTY WINDS...BRIEF HEAVY RAINS AND FREQUENT
LIGHTNING WILL BE POSSIBLE WITH THE STRONGER STORMS.

...WIND AND SEA IMPACT...
WINDS WILL SURGE TO NEAR CAUTIONARY LEVELS EACH EVENING FOR A FEW
HOURS OVER THE COASTAL WATERS THROUGH SATURDAY NIGHT. SMALL CRAFT
OPERATORS SHOULD EXERCISE CAUTION EACH EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

COLSON

In the hours before

Special weather statement, Jun 1, 12:03 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
103 PM EDT WED JUN 1 2011

FLZ050>052-055-056-011745-
HARDEE-POLK-MANATEE-PINELLAS-HILLSBOROUGH-
103 PM EDT WED JUN 1 2011

...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN HILLSBOROUGH...
PINELLAS...MANATEE...SOUTHWESTERN POLK AND WESTERN HARDEE COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A LINE OF
THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM DUNEDIN TO BOWLING
GREEN...OR ALONG A LINE EXTENDING FROM DUNEDIN TO 7 MILES NORTH OF
WAUCHULA...MOVING SOUTH AT 30 MPH...WILL AFFECT TAMPA...
CLEARWATER...SAINT PETERSBURG AND RIVERVIEW...UNTIL 145 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2808 8284 2809 8283 2804 8280 2770 8175
      2735 8185 2746 8271 2754 8275 2751 8270
      2754 8265 2784 8239 2789 8241 2792 8247
      2782 8247 2786 8259 2764 8265 2757 8275
      2771 8275 2782 8285
TIME...MOT...LOC 1702Z 012DEG 25KT 2799 8280 2764 8185
Local storm report, Jun 1, 12:25 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
125 PM EDT WED JUN 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1258 PM     MARINE TSTM WIND TAMPA INTERNATIONAL AIR 27.98N 82.51W
06/01/2011  M41 MPH          HILLSBOROUGH       FL   ASOS

            36 KT WIND GUST MEASURED AT KTPA.

0106 PM     MARINE TSTM WIND SAINT PETERSBURG-CLEARW 27.91N 82.69W
06/01/2011  M44 MPH          PINELLAS           FL   ASOS

            38 KT GUST REPORTED AT KPIE.

&&

DAVIS
Special weather statement, Jun 1, 12:45 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
145 PM EDT WED JUN 1 2011

FLZ055-011815-
MANATEE-
145 PM EDT WED JUN 1 2011

...STRONG THUNDERSTORMS WILL AFFECT MANATEE COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A LINE OF
THUNDERSTORMS LOCATED NEAR PARRISH...OR 12 MILES NORTHEAST OF
PALMETTO...MOVING SOUTHWEST AT 25 MPH...WILL AFFECT ANNA MARIA
ISLAND...BRADENTON...CORTEZ...PARRISH...ELLENTON...PALMETTO AND
SAMOSET...UNTIL 215 PM EDT.

THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 217 AND 229.

THIS INCLUDES INTERSTATE 275 BETWEEN EXITS 2 AND 5.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2753 8269 2754 8265 2758 8261 2760 8261
      2761 8258 2765 8255 2764 8209 2739 8206
      2739 8258 2742 8260 2744 8264 2740 8263
      2739 8265 2747 8271
TIME...MOT...LOC 1743Z 046DEG 21KT 2761 8242

The radar

The Tampa radar (KTBW), 139 km away, was scanning. The volume nearest the first event began at 18:14 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Citrus

When
June 1, 1:15 PM EST
Where
Citrus County, 3.19 mi NW of Beverly Hills
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
28.950, -82.500

Quarter sized hail was reported near Beverly Hills.

Hail, Citrus

When
June 1, 1:20 PM EST
Where
Citrus County, 3.19 mi NW of Beverly Hills
Measured
1.75 in hail
Reported by
Newspaper
Coordinates
28.950, -82.500

Golf ball sized hail was reported near Beverly Hills.

Hail, Citrus

When
June 1, 1:31 PM EST
Where
Citrus County, 0.69 mi N of Crystal River
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
28.910, -82.600

Quarter sized hail was reported near Crystal River.

Thunderstorm Wind, Hernando

When
June 1, 2:20 PM EST
Where
Hernando County, 3.05 mi NW of Conrock
Measured
39 kt (45 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
28.563, -82.513

There was damage to a carport and trees downed on two properties on Star Road.

Thunderstorm Wind, Pasco

When
June 1, 2:50 PM EST
Where
Pasco County, 2.18 mi SSE of Aripeka
Measured
48 kt (55 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
28.402, -82.644

The clubhouse of a retirement community in Hudson had roof damage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 312498, 314493, 312500, 324788, 324820.